Hail, Glynn
- When
- August 5, 1:45 PM EST
- Where
- Glynn County, 0.91 mi NW of Jewtown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.180, -81.410
Penny size hail was reported along Harry Driggers Blvd.
A lingering east coast trough dropped southward into the forecast area with steering flow out of the west southwest. A traversing upper level disturbance enhanced convection as well as energy from a remnant MCS which tracked toward the area from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A lingering east coast trough dropped southward into the forecast area with steering flow out of the west southwest. A traversing upper level disturbance enhanced convection as well as energy from a remnant MCS which tracked toward the area from the northwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 1:19 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 219 PM EDT WED AUG 5 2009 .SHORT TERM...SHORTWAVE TROUGH ENERGY STRETCHES OVER SC TO S/CTRL GA AND OVER FL PANHANDLE. AN ASSOCIATED SFC FRONT IS NW OF OUR AREA. BANDS OF CONVECTION HAVE DEVELOPED ALONG AND E OF UPPER TROUGH AXIS. ISOLD SEVERE STORMS ARE EXPECTED AND ONE STORM ALREADY PRODUCED 50 DBZ ECHO UP TO 45 KFT. THE UPPER TROUGH WILL LINGER OVER THE ERN U.S. THURSDAY THEN BEGIN TO LIFT N FRIDAY. SCT TO NUMEROUS STORMS WILL CONTINUE THURS WITH UPR DISTURBANCES AGAIN PROVIDING IMPETUS FOR ISOLD SVR ACTIVITY. GFS INDICATES A RIBBON OF VORTICITY WILL BE LEFT BEHIND ALONG THE FL/GA BORDER AND WILL KEEP 40-50% POPS FOR NE FL. .LONG TERM...RIDGE BEGINS TO BUILD OVER THE REGION THIS WEEKEND WITH LIGHT E TO SE FLOW. TEMPS WILL WARM INTO THE MID 90S INLAND UNDER INCREASED SUBSIDENCE ALOFT. HEAT INDICES WILL SOAR INTO THE 100-105 RANGE ESPECIALLY SE GA AS UPR HIGH BUILDS OVER CAROLINAS. MOSTLY SUNNY TO PARTLY CLOUDY SKIES WILL YIELD ONLY A SLGT CHANCE FOR A SHOWER ACRS MOST OF AREA AND 30% OVER SRN TIER. && .AVIATION...HAVE INCLUDED TEMPO FOR TSRA AT SSI AS STORMS ARE CURRENTLY W OF TERMINAL. OTHER TAF SITES HAVE VCTS THIS AFTN AND WILL AMEND WHEN TSRA APPEARS IMMINENT. MVFR VIS AT VQQ AFTER MID. && .MARINE...NO HEADLINES. WINDS AND SEAS WILL BE HIGHER IN SCT STORMS EACH AFTN AND EVENING. SOUTH WINDS WILL BECOME MORE SELY THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 93 70 95 / 20 40 20 30 SSI 75 89 75 89 / 20 30 20 20 JAX 72 92 72 93 / 20 40 20 30 SGJ 74 90 74 90 / 20 40 20 20 GNV 71 91 71 93 / 20 50 20 50 OCF 71 91 71 93 / 20 60 20 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && WOLF/TRABERT/KEEGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 353 AM EDT WED AUG 5 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 353 AM EDT WED AUG 5 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS INLAND SECTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING WITH ISOLATED THUNDERSTORMS AT THE LOCAL BEACHES. THE SLOW MOVEMENT OF THE STORM ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AND MINOR FLOODING CONCERNS. A FEW OF THE STORMS WILL BECOME STRONG WITH EXCESSIVE LIGHTNING AND GUSTY WINDS. STORM MOTION WILL BE TOWARD THE EAST AROUND 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. A GRADUAL DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ACROSS THE AREA INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT WED AUG 5 2009
FLZ040-051745-
MARION-
107 PM EDT WED AUG 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 145 PM
EDT...
AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF FORT MCCOY...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPARR...CITRA AND FORT MCCOY THROUGH 145 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2930 8212 2942 8212 2950 8184 2948 8183
2948 8181 2929 8179
TIME...MOT...LOC 1707Z 246DEG 3KT 2936 8201
WOLFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT WED AUG 5 2009
GAZ162-051815-
ECHOLS-
133 PM EDT WED AUG 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ECHOLS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
215 PM EDT...
AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MAYDAY...OR 7 MILES NORTH OF
STATENVILLE...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MAYDAY THROUGH 215 PM EDT. ANOTHER
STRONG STORM WAS ENTERING FAR WESTERN ECHOLS COUNTY. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE FROM THESE STORMS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3080 8313 3081 8312 3081 8310 3083 8310
3085 8308 3086 8291 3085 8291 3074 8298
3075 8314
TIME...MOT...LOC 1732Z 284DEG 5KT 3081 8302
WOLFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT WED AUG 5 2009
GAZ154-166-051845-
COASTAL CAMDEN-COASTAL GLYNN-
204 PM EDT WED AUG 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CAMDEN AND
EASTERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 245 PM EDT...
AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF BOYS ESTATE TO 2 MILES EAST OF KINGS BAY BASE...MOVING EAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
BAY BASE...DOVER BLUFF...DOCK JUNCTION...COUNTRY CLUB ESTATES...
BRUNSWICK...BOYS ESTATE...CUMBERLAND ISLAND...JEKYLL ISLAND...HIGH
POINT AND ST. SIMONS THROUGH 245 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3121 8128 3113 8137 3114 8143 3110 8147
3113 8141 3104 8140 3102 8145 3097 8147
3094 8144 3097 8140 3086 8141 3076 8146
3079 8148 3076 8149 3077 8155 3129 8152
3134 8148 3130 8140 3133 8136 3129 8127
TIME...MOT...LOC 1804Z 270DEG 6KT 3136 8141 3078 8147
WOLFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 216 PM EDT WED AUG 5 2009 GAZ136-152-051900- BRANTLEY-WAYNE- 216 PM EDT WED AUG 5 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT... AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF HORTENSE...OR 12 MILES NORTH OF NAHUNTA...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3145 8179 3133 8176 3132 8195 3138 8204 TIME...MOT...LOC 1816Z 259DEG 9KT 3137 8191 WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT WED AUG 5 2009 GAZ150-151-051900- PIERCE-WARE- 220 PM EDT WED AUG 5 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE AND WESTERN PIERCE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT... AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DIXIE UNION...OR 11 MILES NORTHWEST OF WAYCROSS...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM WAS DETECTED OVER WESTERN PIERCE COUNTY...ALSO MOVING EAST AT 10 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3144 8225 3125 8224 3127 8255 3141 8252 TIME...MOT...LOC 1819Z 262DEG 12KT 3134 8247 WOLF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT WED AUG 5 2009
FLZ022-035-036-051930-
ALACHUA-COLUMBIA-GILCHRIST-
244 PM EDT WED AUG 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...EXTREME SOUTHERN COLUMBIA AND EASTERN GILCHRIST COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...
AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HIGH SPRINGS...OR 14 MILES
SOUTHWEST OF WORTHINGTON SPRINGS...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...LA CROSSE
AND ALACHUA THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2990 8268 2988 8233 2987 8232 2963 8238
2973 8272
TIME...MOT...LOC 1844Z 281DEG 8KT 2980 8260
TRABERTThe Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Penny size hail was reported along Harry Driggers Blvd.
Numerous trees were blown down across the area.
Law enforcement reported trees were blown down.
A spotter reported strong winds and trees blown down.
Trees were blown down near Brunswick.
Numerous trees were blown down across the eastern portions of Glynn County.
Lightning struck an outside garage-type building at a Waresboro residence and caused a fire which resulted in about $15,000 in damages. The building had held an antique tractor, a golf cart and a lot of antiques.
Powerlines were blown down in the St. Marys area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178406, 178407, 178408, 178409, 178410, 178411, 197252, 178412.